Arkansas, 2014

Hail in Arkansas, May 9, 2014

May 9, 2014 · NWS MEG · 1 event in 1 county or zone

A weak upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across Northeast Arkansas during the afternoon hours of May 9, 2014. One storm turned severe with a report of large hail in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across Northeast Arkansas during the afternoon hours of May 9, 2014. One storm turned severe with a report of large hail in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 1:49 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 9, 1:49 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT FRI MAY 9 2014

.DISCUSSION...

TODAY AND TONIGHT...THE MORNING RAIN COOLED AIRMASS OVER THE
REGION WAS STARTING TO MODIFY THIS AFTERNOON WITH A FEW MORE
BREAKS IN THE CLOUDS OCCURRING ACROSS THE NORTH. MESOANALYSIS
FROM SPC INDICATED MOST UNSTABLE CAPE AMOUNTS NEAR 1000 J/KG. JUST
TO OUR NORTH...A SEVERE THUNDERSTORM WATCH BOX WAS ISSUED IN
RESPONSE TO GENERATED CONVECTION WITH MIDWEST SHORTWAVE AND
APPROACHING COLD FRONT. THE TAIL END OF THIS DEVELOPING LINE
EXTENDED INTO NORTH CENTRAL ARKANSAS...AND COULD POSE A SEVERE
THREAT FOR THE REMAINDER OF THE DAYLIGHT HOURS ACROSS EASTERN
ARKANSAS AND THE BOOTHEEL OF MISSOURI...WHERE INCREASING
INSTABILITY/CAPE VALUES IN EXCESS OF 2000 J/KG IS EXPECTED BY
6PM. MODELS INDICATE HEAVIER PRECIPITATION AND INCREASED STORM
COVERAGE ARRIVING LATER THIS EVENING AND OVERNIGHT AS THE CURRENT
SHORTWAVE IN THE SOUTHERN HIGH PLAINS CROSSES THE OZARKS. NOT AS
CONFIDENT ABOUT THE SEVERE NATURE/THREAT WITH THIS ACTIVITY. IF IT
BECOMES MORE ORGANIZED WITH AN ESTABLISHED COLD POOL A DAMAGING
WIND THREAT COULD CONTINUE THROUGH SATURDAY MORNING. FOR NOW WILL
LEAVE THE CURRENT WORDING IN THE HWO.

THE REMAINDER OF THE WEEKEND...CONVECTION WILL EXIT THE MIDSOUTH
SATURDAY MORNING AS THE AFOREMENTIONED SHORTWAVE MOVES INTO THE
OHIO VALLEY. THE FRONT WILL STALL AND START ITS SLOW RETREAT
NORTHWARD AS A WARM FRONT. SO IT APPEARS THAT MOST OF THE WEEKEND
WILL BE A BIT DRIER THAN FIRST THOUGHT...WITH JUST A SLIGHT
CHANCE FOR A DIURNAL SHOWER OR STORM ON SUNDAY. WARM AND HUMID
CONDITIONS WILL CONTINUE WITH HIGHS IN THE 80S AND LOWS IN THE
60S.

MONDAY THROUGH FRIDAY...BOTH THE GFS AND ECMWF DEPICT A STRONGER
IMPULSE PROGGED TO DIVE FROM THE PACIFIC NORTHWEST TO THE SOUTHERN
ROCKIES OVER THE WEEKEND...EVENTUALLY ESTABLISHING A WELL CARVED
OUT TROUGH OVER THE WEST BY MONDAY. THOUGH THE MODELS ARE ABOUT
24 HOURS SKEWED IN THEIR TIMING...THIS WAVE/ENERGY WILL DEEPEN A
SURFACE LOW IN THE TEXAS PANHANDLE AND LIFT IT NORTHEAST TO IOWA
DRIVING A COLD FRONT EASTWARD. THE MIDSOUTH WILL REVERT BACK TO A
MORE SOUTHWEST UPPER FLOW AHEAD OF THE WAVE/FRONT WITH A RETURN TO
STORMY WEATHER. HAVE LEANED MORE WITH THE SLOWER ECMWF THAT THE
BRUNT OF ACTIVITY WILL ARRIVE TUESDAY AND TUESDAY NIGHT...TO
INCLUDE A THREAT FOR AT LEAST ISOLATED SEVERE STORMS. CONVECTION
WILL LINGER INTO WEDNESDAY AND THEN A MUCH COOLER AIRMASS IS
ANTICIPATED TO SLIDE IN FROM THE NORTHWEST...KEEPING THE MIDSOUTH
BELOW NORMAL INTO NEXT WEEKEND.

JAB

&&

.AVIATION...

18Z TAF SET

VFR AND MVFR CONDITIONS WITH TSRA AND SHRA EXPECTED DURING THE
FORECAST PERIOD. VCSH ARE POSSIBLE THIS EVENING STARTING AS EARLY
AS 22Z. VCTS AND LOWER CIGS WILL BEGIN TO PREVAIL AS THE FRONT
APPROACHES THE REGION TONIGHT. MADE TEMPO GROUP TO BEST TIME THE TS
DEVELOPMENT THROUGH EACH SITE. CIGS WILL REMAIN NEAR MVFR TOMORROW
MORNING BEFORE BEGINNING TO RISE LATE MORNING. VCSH WILL PREVAIL
AT KTUP THROUGH TOMORROW MORNING WITH CIGS POSSIBLY REACHING IFR
LEVELS.

JPM3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 1:52 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
252 PM CDT FRI MAY 9 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
252 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME
WEST TENNESSEE AND PORTIONS OF NORTHWEST MISSISSIPPI. DAMAGING
WINDS AND LARGE HAIL ARE THE MAIN THREATS.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINING PORTIONS
OF WEST TENNESSEE AND NORTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE MIDSOUTH
TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
A LARGE PORTION OF THE MIDSOUTH.

JAB

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 9, 3:28 PM CST to 3:33 PM CST
Where
Lawrence County, Hoxie
Measured
1 in hail
Reported by
Public
Coordinates
36.050, -90.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522447.